After 3 days on the drug I looked like this.
After 6 days on the drug I looked like this.
(I am more struck by how sad my eyes are than how damaged my skin looks)
After 7 days I looked so awful I refused go out in public and can’t bear to post the picture. Sorry. Not that brave!
Six weeks after initial diagnosis my (orthodox) treatment has started. I am having five sessions of radiotherapy on a tumour on my C3 vertebra, half way down my neck, because it is so painful. I have also been put on a drug called Afatanib, which is a tumour inhibitor that targets the particular mutation of my cancer. My oncologist called the mutation ‘a seriously good break’ because this drug is more effective and has less side effects than normal chemo – which means it is likely to give me nine months to a year of feeling ok until my body resists it. At which point, game over. Or, insh’Allah, a new wonder drug comes on the market that may give me more time beyond that. It is hard to hear this as “a seriously good break” but there it is.
I was told one of the side effects would be a rash on my face, which seemed a small price to pay compared to relentless vomiting and going bald. But after only six days on the drug my face has turned into a pepperoni pizza – swollen, burnt, covered in acne, skin peeling off. In addition I have severe mucasistis in my mouth and throat, which are so full of ulcers I can’t swallow food and only little sips of water. Worse than the pain is the fear that floods my body. I can’t live like this. My oncologist promised to help me have a good quality of life, but I don’t want to leave the house. People stare at me and my self-esteem is hanging round my ankles like unelasticated socks. I need to hold my head up high and this is intolerable. I also need to eat. So what the hell am I going to do? This is the drug that is supposed to keep me going. It’s just too f***ing much.
But then my daughter, who sees me with such innocent, untainted eyes, looks at my pizza face and says, “Does it hurt Mummy? Shall I kiss it better?” So I let her kiss my burning cheek and wipe away the two tears that silently escape their ducts. “Mummy,” she says, throwing her arms round my neck, “You are beautiful and lovely – my special, special best friend.” And all is well again. The world rights itself. I remember who I am, why I am going through these treatments and what I want to live for. I can talk to my oncologist. We can adjust the dose. There will be a way to manage this. Be brave, Sophie. Be brave!
I breathe again. I keep needing to release myself from the overwhelming collective agreement that “cancer is a killer” rather than a symptom of other underlying causes that kill. I prefer to see cancer as the body’s last attempt to awaken you to what needs to be healed in your life – a ‘healing crisis’ I suppose some would say. This drug is buying me time and, during that time, my purpose is to create the conditions in which it is extremely difficult for my tumours to fight back. I am pulling in every alternative treatment I can to that end and, as a result, stopped coughing blood and started breathing normally again before I took the first pill. So, even if my healing journey ultimately takes me from this world, let the healing be done. I still have some power. I still have a chance. And I still have a remarkable little girl who reminds me that beauty is a verb not a noun.